Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 14, NWS Honolulu, HI

March 5, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 5, 2014, 4:41 AM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2014, 4:41 AM HST (14:41 UTC)
Expired
Mar 5, 2014, 11:34 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WWHW70 PHFO 051441
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
441 AM HST WED MAR 5 2014


HIZ028-060345-
/O.NEW.PHFO.WI.Y.0014.140305T1441Z-140306T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
441 AM HST WED MAR 5 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...SOUTHWEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 65 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY INDICATES MOTORISTS SHOULD USE EXTRA CAUTION WHILE
DRIVING.

&&

$$

HOUSTON
1 follow-up statement
645 
WWHW70 PHFO 052134
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1134 AM HST WED MAR 5 2014

...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS...

HIZ028-052245-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-140306T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1134 AM HST WED MAR 5 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS OVER THE BIG ISLAND SUMMITS HAVE DIMINISHED BELOW ADVISORY
SPEEDS...AND ARE EXPECTED TO CONTINUE TO WEAKEN OVERNIGHT...THUS
THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 5, 4:00 AM HST, 41 minutes earlier.

Area forecast discussion, Mar 5, 4:00 AM HST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED MAR 5 2014

.SYNOPSIS...
THE RECENT DRY AND RELATIVELY COOL WEATHER PATTERN WILL GIVE WAY TO
SOUTHERLY WINDS...VOLCANIC HAZE AND INCREASING SHOWERS SPREADING
ACROSS MOST OF THE ALOHA STATE STARTING THURSDAY. THIS UNSETTLED
WEATHER WILL OCCUR AHEAD OF A FRONT THAT IS EXPECTED TO MOVE DOWN
THE ISLAND CHAIN FROM FRIDAY THROUGH EARLY SATURDAY. A WET TRADE
WIND WEATHER PATTERN IS EXPECTED TO DEVELOP THIS WEEKEND AFTER THE
FRONT PASSES.

&&

.DISCUSSION...
A WEAKENING FRONT...WHICH MOVED DOWN THE ISLAND CHAIN EARLIER THIS
WEEK...IS NOW ABOUT 190 MILES SOUTHEAST OF HILO. ALSO...A 1016 MB
SURFACE HIGH LOCATED NEAR 25N 168W...OR ABOUT 600 MILES WEST
NORTHWEST OF LIHUE...IS MOVING TOWARD THE EAST SOUTHEAST AT 10 TO 15
MPH. A SURFACE RIDGE EXTENDS EAST SOUTHEAST FROM THIS HIGH TO JUST
NORTH OF THE HAWAIIAN ISLAND CHAIN. AS A RESULT OF THE CLOSE
PROXIMITY OF THE RIDGE TO THE ISLANDS...LIGHT NORTH TO NORTHEAST
WINDS PREVAIL ACROSS MOST OF THE AREA THIS MORNING. THESE LIGHT
WINDS ALLOWED LOCAL LAND BREEZE CIRCULATIONS TO SET UP OVER MOST OF
THE SMALLER ISLANDS STARTING LAST EVENING...WHICH HAS RESULTED IN
RELATIVELY COOL MINIMUM TEMPERATURES OVER MOST OF THE STATE THIS
MORNING.

ALOFT...THE AXIS OF AN UPPER LEVEL TROUGH EXTENDED FROM NEAR 30N
153W ACROSS THE BIG ISLAND TO 12N 158W. THIS TROUGH ALOFT IS
PROPAGATING EASTWARD AT ABOUT 10 MPH. THERE ALSO APPEARS TO BE A
MID-LEVEL SHORT WAVE TROUGH MOVING EASTWARD ACROSS THE BIG ISLAND.
PATCHES OF STRATOCUMULUS CLOUDS WERE MOVING SLOWLY TOWARD THE NORTH
AND NORTHEAST. RADAR REFLECTIVITY DATA SHOWED ONLY A FEW SHOWERS
WERE IN THE VICINITY OF THE ISLANDS.

AS THE SURFACE HIGH CONTINUES TO MOVE CLOSER TO THE STATE...THE
WINDS WILL VEER OUT OF THE EAST LATER TODAY ON WEDNESDAY. EXPECT
THIS EPISODE OF TRADE WIND CONDITIONS TO BE BRIEF...SINCE THE
SURFACE HIGH WILL RACE BY TO THE NORTHEAST OF THE AREA BY TONIGHT.
AT THE SAME TIME...THE FORECAST MODELS SHOW A NEW FRONT WILL
APPROACH THE ISLANDS. THIS WILL MEAN WINDS WILL SHIFT OUT OF THE
SOUTHEAST TONIGHT...AND THEN WILL BECOME SOUTHEAST TO SOUTH OVER THE
SMALLER ISLANDS THURSDAY. THESE SOUTHERLY WINDS WILL ALSO LIKELY
BRING WIDESPREAD VOLCANIC HAZE OVER THE SMALLER ISLANDS AHEAD OF THE
FRONT.

THE MOST RECENT MODEL GUIDANCE SEEMS TO SHOW THE MOISTURE ASSOCIATED
WITH THE OLD FRONT EAST OF THE BIG ISLAND MAY NOT SPREAD BACK OVER
THE AREA AS QUICKLY AS WE HAD ORIGINALLY EXPECTED. REGARDLESS OF
WHEN THIS MOISTURE RETURNS...EXPECT INCREASING CLOUD COVER AND
SHOWERS TO EVENTUALLY SPREAD ACROSS MOST OF THE STATE AS THE FRONT
MOVES CLOSER TO THE AREA SOME TIME ON THURSDAY.

ONCE THE FRONT REACHES KAUAI ON FRIDAY...THE FORECAST GUIDANCE SHOWS
IT WILL WEAKEN AS IT MOVES DOWN ACROSS THE WESTERN AND CENTRAL
ISLANDS FROM LATE FRIDAY INTO SATURDAY. THE MODELS ALSO SEEM TO
INDICATE THAT THERE MAY BE SUFFICIENT LOW-LEVEL MOISTURE AND
ATMOSPHERIC INSTABILITY TO PRODUCE SOME BRIEF PERIODS OF LOCALIZED
HEAVY SHOWERS. THE FRONT MAY DISSIPATE BEFORE IT REACHES THE BIG
ISLAND...BUT HIGH PRESSURE BUILDING IN NORTHWEST OF THE STATE WILL
RESULT IN MODERATE NORTHEAST WINDS DEVELOPING OVER THE ENTIRE AREA
DURING THE WEEKEND. WITH AMPLE LOW-LEVEL MOISTURE FROM THE FRONT
LINGERING IN THE VICINITY OF THE STATE...EXPECT A WET TRADE WIND
WEATHER PATTERN TO DEVELOP WITH SHOWERS FOCUSED MAINLY OVER WINDWARD
AND MAUKA AREAS FROM LATE SATURDAY THROUGH SUNDAY.

&&

.AVIATION...
AIRMET TANGO HAS BEEN CANCELLED AS THE UPPER LEVEL TROUGH
RESPONSIBLE FOR UPPER LEVEL TURBULENCE AND SHIFTED TO THE SOUTHEAST
OF THE BIG ISLAND. DO NOT ANTICIPATE ANY AIRMETS FOR THE REMAINDER
OF TODAY. VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL THE
TERMINALS.

&&

.MARINE...
THE LARGE NORTHWEST SWELL CONTINUES ACROSS THE MAIN HAWAIIAN ISLAND
CHAIN EARLY THIS MORNING. THE MOST RECENT READINGS FROM THE HANALEI
BUOY INDICATE THE SIGNIFICANT WAVE HEIGHT IS 14 TO 15 FEET WITH A
PERIOD OF 14 TO 15 SECONDS. AS A RESULT...A HIGH SURF WARNING
REMAINS IN EFFECT THROUGH THIS MORNING FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING
SHORES OF MAUI.

A SMALL CRAFT ADVISORY /SCA/ WILL REMAIN IN EFFECT UNTIL LATE THIS
AFTERNOON AS A RESULT OF ELEVATED SEAS DUE TO THE LARGE NORTHWEST
SWELL. THIS SCA IS IN EFFECT FOR ALL HAWAIIAN WATERS...EXCEPT THE
MAUI COUNTY LEEWARD WATERS...THE PAILOLO CHANNEL...MAALAEA BAY...AND
THE BIG ISLAND LEEWARD AND SOUTHEAST WATERS.

AS THE NORTHWEST SWELL GRADUALLY DECLINES LATER TODAY...THE HIGH
SURF WARNING WILL BE DOWNGRADED TO A HIGH SURF ADVISORY FOR THE SAME
SHORELINES. THIS HIGH SURF ADVISORY WILL LIKELY CONTINUE THROUGH
WEDNESDAY AFTERNOON.

ANOTHER LARGE NORTHWEST SWELL ARRIVING FRIDAY IS EXPECTED TO PRODUCE
SURF REACHING THE HIGH SURF WARNING CRITERIA ALONG NORTH AND WEST
FACING SHORES OF MOST OF THE SMALLER HAWAIIAN ISLANDS FRIDAY NIGHT
AND SATURDAY. THIS LARGE SWELL WILL ALSO RESULT IN ELEVATED SEAS
ACROSS MOST OF THE COASTAL WATERS...WHICH WILL LIKELY REQUIRE THE
ISSUANCE OF A NEW SCA FOR SOME MARINE ZONES STARTING FRIDAY
AFTERNOON. THIS SCA WILL LIKELY CONTINUE INTO SUNDAY BASED ON THE
LATEST GUIDANCE FROM THE WAVE WATCH III MODEL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL NOON HST TODAY FOR THE NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL HAWAIIAN
WATERS...EXCEPT THE MAUI COUNTY LEEWARD WATERS...THE PAILOLO
CHANNEL...MAALAEA BAY...AND THE BIG ISLAND LEEWARD AND SOUTHEAST
WATERS.

&&

DISCUSSION/MARINE...HOUSTON
AVIATION...M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 11:29 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao17 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.